[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.82. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1989

Low Incidence of Thrombocytopenia With Porcine Mucosal Heparin: A Prospective Multicenter Study

Author Affiliations

From the Thrombosis Research Center and Department of Medicine, Temple University School of Medicine, Philadelphia, Pa (Drs Rao and Colman); the Division of Hematology-Oncology, University of North Carolina at Chapel Hill (Dr White); the Departments of Medicine and Pathology, Washington University School of Medicine, St Louis, Mo (Dr Sherman); and the National Heart, Lung, and Blood Institute, National Institutes of Health, Bethesda, Md (Drs Lan and Ball).

Arch Intern Med. 1989;149(6):1285-1288. doi:10.1001/archinte.1989.00390060039008
Abstract

• We treated 193 patients either intravenously (94) or subcutaneously (99) for at least 5 days with porcine intestinal mucosal heparin and followed them up prospectively with frequent platelet counts to determine the incidence of heparin-related thrombocytopenia and arterial thrombosis. None of the patients in the study developed severe thrombocytopenia (platelet count, 100 × 109/L) or arterial thrombosis. Eight patients had a platelet count of 100 to 140×109/L on one occasion, with a count of 140 × 109/L on the subsequent measurement. The mean (± SD) values of the initial and lowest platelet counts during therapy in all patients were 288±100×109/L and 253±88× 109/L, respectively, with the lowest counts occurring on day 4.1 ± 4.2. A least-squares line was computed for each patient to fit the day and counts; the slopes were significantly different from zero and negative in 7.8% of patients and positive in 14.5%. This multicenter study confirms the reports that the incidence of heparinrelated severe thrombocytopenia and arterial thrombosis is distinctly low in patients treated with porcine-mucosal heparin.

(Arch Intern Med. 1989;149:1285-1288)

×